MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA26A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported, during a transapical transcatheter aortic valve replacement (tavr) with a 26mm sapien 3 ultra valve, the certitude delivery system balloon ruptured during valve deployment.The valve was in good position.Echo showed no movement of valve and gradient of 4 mm hg.During withdrawal of delivery system, the balloon broke in half.The nose cone, part of balloon and inner guidewire lumen of distal part of delivery system was in patient.The physician slowly pulled the nosecone and balloon into the sheath.The sheath and broken balloon were taken out of the patient with no injury.The patient is in stable post procedure.The perceived cause of the balloon burst was due to calcification.
 
Additional Manufacturer Narrative
The 26mm certitude delivery system returned with accompanying 21f sheath and an extension tube attached to the balloon port.The certitude delivery system was fully inspected and the following was observed: the inflation balloon burst radially and longitudinally and had completely separated.No balloon material appears to be missing.The balloon was inverted over the distal tip.The burst balloon, distal tip, and guidewire lumen separated from the delivery system.Under uv light, adhesive was present on the guidewire lumen and y-connector.A review of patient's anatomy imagery showed calcification was observed at stj, at ascending aorta and landing zone, and on the access vessel.Due to the nature of the complaint (burst balloon), no functional testing was able to be performed.The complaint was confirmed through visual inspection.The inflation balloon single wall thickness was measured along the edges of the burst location.A thickness deviating from the specification could be indicative of an issue during manufacturing of the component, as a thin wall could contribute to the observed burst.All measurements met specification.The complaint for balloon burst, distal tip separated and withdrawal difficulty were confirmed by visual inspection of the returned device.However, no manufacturing non-conformance was identified during the evaluation.Dimensional inspection of the returned balloon revealed that the balloon wall thickness was within specification.No visual abnormalities were observed on the returned sample.An existing technical summary written by edwards lifesciences has been documented for root cause analysis on balloon bursts in a calcified landing zone.A detailed root cause analysis for similar returned balloon burst complaints has been summarized in the technical summary.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.Per report, ''during a ta tavr with a 26mm s3u valve, the certitude delivery system balloon ruptured during valve deployment.'' additionally, per report, ''there was no extra volume added, the perceived cause of the balloon burst was due to stj calcification.'' the presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon was burst, the altered balloon profile can be more susceptible to catch on the distal end of sheath tip which would have then led to the experienced retrieval difficulty.As a result, additional pull force/excessive device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.Review of available information suggests that patient factors (calcification) contributed to the balloon burst while procedural factors (withdrawal of burst balloon, excessive manipulation) contributed to the withdrawal difficulty and separation.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required at this time.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key12319311
Report Number2015691-2021-04666
Device Sequence Number4454876
Product Code NPT
UDI-Device Identifier00690103201192
UDI-Public(01)00690103201192(17)220528(10)63185061
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2022
Device Model Number9630TA26A
Device Catalogue NumberN/A
Device Lot Number63185061
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer10/08/2021
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1